Leonard Bernstein: A Centennial Celebration, offering free screenings of Leonard Bernstein telecasts, will be presented Sunday afternoons in August at the Paley Center in New York and Los Angeles.
The screenings include many rarities that are not available commercially, including Bernstein’s TV conducting debut: the November 1952 live NBC Opera telecast of the jazzy opera-musical theatre hybrid Trouble in Tahiti.
The series launches August 5 with the aforementioned Trouble in Tahiti as well as the 1958 CBS telecast of Wonderful Town, with Rosalind Russell reprising her 1953 Tony Award-winning role of Ruth Sherwood.
The complete schedule follows:
12:15 PM NBC Opera Theatre: Trouble in Tahiti (1952)
Bernstein’s jazz-inflected one-act opera about the troubled marriage of a young suburban couple, Sam and Dinah, had its world premiere at Brandeis University at a summer arts festival in June 1952. Five months later, Bernstein conducted a live performance of the work for NBC Opera Theatre with original cast members Beverly Wolff as Dinah and David Atkinson as Sam. Kirk Browning directed. (NBC, 45 mins.)
1 PM Compilation Reel: On the Town
Selections from Bernstein’s first Broadway musical, On the Town (1944), include “Carried Away,” performed in a 1959 telecast by On the Town lyricists Betty Comden and Adolph Green; “Lonely Town,” performed by Dawn Upshaw on the 1996 special Leonard Bernstein’s New York (with commentary by Frank Rich and Harold Prince); and “Some Other Time,” performed in 1987 by Eileen Farrell and Bernstein—who accompanies her on piano and sings a few bars of the song. (11 mins.)
1:10 PM Wonderful Town (1958)
In this two-hour adaptation of the hit Broadway musical with music by Bernstein and lyrics by Betty Comden and Adolph Green, Rosalind Russell recreates her Tony Award-winning role of aspiring writer Ruth Sherwood from Columbus, Ohio, who has moved to New York City with her sister Eileen (Jacquelyn McKeever). Also in the cast are Sydney Chaplin, Joseph Buloff, Dort Clark, and Cris Alexander. Directed by Mel Ferber, with choreography by Ralph Beaumont. (CBS, 2 hrs.)
12:15 PM Leonard Bernstein and the New York Philharmonic: The Creative Performer (1960)
Bernstein discusses the craft of the performer and seeks to explain how a performer interprets classical music. (CBS, 1 hr.)
1:15 PM CBS News Special: Inside Pop: The Rock Revolution (1967)
Bernstein examines the the Beatles' “Good Day Sunshine” and “She Said She Said”; the Left Bank's “Pretty Ballerina”; the Monkees' “I'm a Believer”; the Beatles' “Got to Get You Into My Life”; Bob Dylan's “Mr. Tambourine Man”; and the Association's “Along Comes Mary.” Janis Ian performs “Society's Child,” which Bernstein discusses along with the Beatles' “Paperback Writer,” citing them as social protest songs. The program continues with interviews with Roger McGuinn of the Byrds, Frank Zappa, and Peter Noone of Herman's Hermits; and performances by Graham Nash of the Hollies with “Bus Stop,” Brian Wilson of the Beach Boys with “Surf's Up,” and Tim Buckley with "No Man Can Find the War." (CBS, 55 mins.)
2:10 PM New York Philharmonic Young People’s Concerts: Bach Transmogrified (1969)
Bernstein discusses different treatments of Bach's works. Musicians featured include Michael Korn (piano), David Nadien (violin), Julius Baker (flute), and more. (CBS, 1 hr.)
12:15 PM American Masters: Leonard Bernstein: Reaching for the Note (1998)
The documentary, directed by Susan Lacy, examines the life and career of the composer and conductor using still photos; footage of stage, screen, and concert performances (and the Bernstein family’s home movies); and interviews with colleagues and family, as well as his own words. (PBS, 2 hrs.)
2:15 PM Candide (1989)
John Mauceri conducts the Scottish Opera production of Bernstein’s musical theatre work, based on Voltaire’s classic satire and directed by Jonathan Miller and John Wells. Lyrics by Richard Wilbur, with additional lyrics by Stephen Sondheim, John Latouche, Lillian Hellman, Dorothy Parker, and Bernstein. The cast includes Mark Beudert, Nickolas Grace, Marilyn Hill Smith, and Ann Howard. (BBC, 2 hrs. 40 mins.)
12:15 PM Bernstein at 60: An Appreciation: Live from Wolf Trap (1978)
This live celebration of Bernstein’s 60th birthday from Wolf Trap Farm Park in Virginia, hosted for television by Joel Grey, includes reminiscences from William Schuman, Lauren Bacall, Jerome Robbins, Lillian Hellman, Betty Comden and Adolph Green, and Humphrey Burton. Excerpts from Bernstein's symphonic works are offered. John Mauceri conducts selections from Bernstein’s On the Town (performed by Daniel Fortus, Lee Roy Reams, Treat Williams, Lenora Nemetz, and Laurence Guittard); Wonderful Town (performed by Comden, Green, and Phyllis Newman); West Side Story (performed by Stephen Bogardus and Josie de Guzman); Candide (performed by Gianna Rolandi, De Guzman, and Bogardus); and Mass; and Bernstein conducts the National Symphony Orchestra with pianist Andre Previn, cellist Mstislav Rostropovich, and violinist Yehudi Menuhin in the first movement of Beethoven's Triple Concerto in C Major, Opus 56. (PBS, 3 hrs.)
3:15 PM Great Performances: Bernstein Conducts West Side Story (1985)
In a recording session, Bernstein conducts his entire score for the landmark 1957 musical West Side Story (with lyrics by Stephen Sondheim), featuring opera singers Kiri Te Kanawa, Tatiana Troyanos, José Carreras, and Kurt Ollmann in the principal roles. At a press conference, Bernstein discusses the musical's enduring vitality, and in interviews interspersed throughout, the four principal performers discuss the international appeal of West Side Story and the significance that the musical had for them in their youth. (PBS, 1 hr. 30 mins.)
For more information visit paleycenter.org.